Iowa, 2011

Flash Flooding and Flooding in Iowa, June 8 to 11, 2011

June 8 to 11, 2011 · NWS DMX · 47 events in 11 counties and zones

Another round of severe weather and heavy rain took place during the late afternoon and evening hours of the 9th, lasting into the early morning of the 10th. A strong shortwave lifted northeast across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
$515,000
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Another round of severe weather and heavy rain took place during the late afternoon and evening hours of the 9th, lasting into the early morning of the 10th. A strong shortwave lifted northeast across the area. This resulted in considerable overrunning of the stalled cold front to the south of Iowa. CAPE was in the 2000+ J/kg range with lifted indices around -11 to the south of the front. CAPE in the -10 to -30 C layer of the atmosphere remained in the 500 to 1000 J/kg range, though freezing levels approached 14,000 feet. Downdraft CAPE was significant, around 1000 J/kg, however a relatively deep layer of cool air was in place over Iowa which limited the high wind potential. The shear in the atmosphere was fairly strong, around 50 kts. Thunderstorms fired up over southern Iowa to the north of the warm front, while another large area formed over western Iowa and moved east. The primary mode of severe weather was in the form of hail from nickel size to golf ball size. High winds occurred with a few of the storms, downing trees and power lines in a few places. The other significant weather event was the very heavy rainfall. Daily rainfall totals of 3 to nearly 5.5 inches were common over parts of central into south central Iowa. The Des Moines airport recorded 4.53 inches of rain by midnight to set a daily rainfall record. Another third of an inch fell after that by 300 AM. In Warren County at St. Marys, 5.4 inches was recorded, with 5.21 inches in Marion County at Swan. Polk City in Polk County received 5.01 inches, with 4.61 in Windsor Heights by midnight. Northeast of Patterson in Warren County reported a 24 hour rainfall total of 6.7 inches, with a total for the storm approaching 10 inches. There were numerous other reports of 4 to 6 inches of rain in Warren and Marion Counties. The heaviest two day rainfall total was 9.31 inches, with 6.78 falling between the morning of the 9th and morning of the 10th. Flash flooding occurred in Polk, Marion, and Warren Counties. Local rivers and streams overflowed their banks with reports of 8 to 10 inches of rapidly flowing water in the streets. On the east side of Des Moines, four feet of water flooded streets. Once the flash flooding subsided, areal flooding was a significant problem in Warren, Marion, and Mahaska Counties. Numerous roads were flooded and closed with countless homes flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 8, 2:30 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 8, 2:30 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CDT WED JUN 08 2011

.SHORT TERM /TODAY/...
ONGOING INSTABILITY CONTINUES TO SHOW UP ON IRSAT EARLY TODAY AS SFC
TROUGH OVER EASTERN IOWA HELPS TO ENHANCE THE MID LEVEL CLOUDS. SOME
CONCERNS THAT A LINE OF THUNDERSTORMS MAY BEGIN TO FIRE ACROSS THE
EAST YET EARLY THIS AM AND TAPER OFF BY 15Z AS SOME MIXING COMMENCES
AND HEATING ALOFT TENDS TO DAMPEN INSTABILITY.  MEANWHILE...COLD
FRONT OVER EXTREME WESTERN IA WILL MOVE EAST SOUTHEAST TODAY AS
SECONDARY BOUNDARY GETS PULLED INTO THE MIX AND CATCHES UP TO THE
FRONT A BIT LATER. STILL WARM AHEAD OF THE BOUNDARIES...WITH
POTENTIAL FOR 90S AGAIN TODAY OVER THE SOUTH MAINLY...WITH
TRANSITION TAKING PLACE ACROSS THE NORTH DURING THE MORNING HOURS.
WITH DEW POINTS POOLED INTO THE MID 60S OVER THE AREA RIGHT
NOW...PWATS AOA 1-1.5 INCHES TODAY. ANY SLOWER MOVING STORMS MAY
DROP A QUICK INCH...THOUGH OVERALL WILL BE DIFFICULT TO PINPOINT
AREA OF HEAVIER RAINFALL. MODELS IN GOOD AGREEMENT THAT INSTABILITY
AND WEAK CONVERGENCE ALONG THE BOUNDARY THIS AFTERNOON SHOULD
INITIATE SOME STORMS OVER THE NORTHEAST/EAST AND BUILD SW WITH TIME
ACROSS THE AREA. SPC HAS THE REGION OUTLOOKED FOR SVR WITH WIND AND
HAIL THE MAIN THREATS. CAPE AXIS OF 2400-3600 J/KG HAS SUFFICIENT
ENERGY ACROSS THE REGION. 0-6KM BULK SHEAR IS MODEST BY THIS
AFTERNOON EARLY ON...BUT DOES INCREASE ALONG AND JUST AHEAD OF THE
BOUNDARY TO 25-40KTS BY 21-00Z. THIS SHOULD BE ENOUGH TO BRING SOME
ORGANIZATION TO THE STORMS. BUFR SOUNDINGS REMAIN LINEAR...SO CHANCE
FOR ANY TORS SHOULD REMAIN RATHER LOW. HAIL CAPE LOOKS RATHER
IMPRESSIVE THIS AFTERNOON. FRONT SHOULD BE NEAR TO JUST SOUTH OF THE
METRO BY LATE AFTERNOON WITH MORE RAIN ON THE WAY AS THE FRONT
STALLS.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
FORECAST CONCERNS CONTINUE TO REVOLVE AROUND A FRONTAL BOUNDARY THAT
WILL STALL JUST TO THE SOUTH OF IOWA THROUGH THURSDAY THEN BEGIN TO
LIFT BACK NORTH THURSDAY NIGHT AND FRIDAY AS A WARM FRONT IN
RESPONSE TO A STRONG SHORTWAVE THAT WILL PUSH ACROSS THE REGION AT
THE SAME TIME.  THIS UPPER LEVEL SYSTEM WILL BE RESPONSIBLE FOR
PUSHING THE FRONTAL BOUNDARY SOUTH AND EAST OF IOWA BY LATE FRIDAY.
THERE IS SOME POTENTIAL FOR SEVERE STORMS ALONG THE FRONTAL BOUNDARY
THROUGH THE PERIOD.  CAPES WILL BE AROUND 3000-4000 THURSDAY
DIMINISHING TO 1500 THURSDAY NIGHT.  SHEAR...WHILE NOT GREAT...IS
ADEQUATE FOR SEVERE STORMS AND THERE IS ALSO PERIODS OF PRETTY
STRONG THETA-E ADVECTION FROM TONIGHT THROUGH FRIDAY NIGHT.  THE
ENTIRE SYSTEM FINALLY EXITS LATE FRIDAY AND MODELS CONTINUE TO SHOW
A BREAK IN THE WEATHER FOR SATURDAY.  HOWEVER...SATURDAY NIGHT AND
SUNDAY ANOTHER ROUND OF STORMS IS POSSIBLE AS WARM AIR ADVECTION
RETURNS AND DECENT THETA-E ADVECTION RETURNS...ESPECIALLY SUNDAY.
TEMPS WILL BE SPLIT TODAY WITH COOLER READINGS NORTHWEST AND STILL
RATHER HOT SOUTHEAST.  MUCH COOLER TEMPS IN STORE FOR THE REST OF
THE WEEK THEN WARMING AGAIN FOR SUNDAY.

&&

.AVIATION...08/06Z
A FRONTAL BOUNDARY WILL MOVE THRU IOWA ON WEDNESDAY WITH INCREASING
CHANCES FOR SHOWERS AND THUNDERSTORMS DURING THE PERIOD...ESPECIALLY
ACROSS THE SOUTHEAST. VFR CONDITIONS ARE EXPECTED PREVAIL EXCEPT
NEAR THUNDERSTORMS. WINDS WILL GRADUALLY VEER TO THE WEST AND
BECOMING NORTHERLY AT KFOD AND KMCW BY WEDNESDAY AFTERNOON AND THE
REMAINDER OF THE AREA WEDNESDAY EVENING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...FAB
AVIATION...DONAVON
Hazardous weather outlook, Jun 8, 4:15 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
515 AM CDT WED JUN 8 2011

IAZ004-091015-
EMMET-
515 AM CDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF NORTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING ALSO REMAINS IN EFFECT FOR PORTIONS OF THE WEST
FORK DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE PERIODS OF THUNDERSTORMS THURSDAY THROUGH FRIDAY
NIGHT. THE RISK OF SEVERE STORMS IS LOW. ADDITIONAL CHANCES FOR
THUNDERSTORMS RETURNS SUNDAY NIGHT THROUGH MONDAY. IT IS TOO EARLY
TO DETERMINE THE SEVERE POTENTIAL WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ005-006-015-023-024-033-034-091015-
KOSSUTH-WINNEBAGO-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-
515 AM CDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF THE NORTHERN
PORTION OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NON-SEVERE THUNDERSTORMS ARE EXPECTED LATE TONIGHT MAINLY ALONG
AND NORTH OF THE HIGHWAY 20 CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE PERIODS OF THUNDERSTORMS FROM THURSDAY THROUGH
FRIDAY AND SUNDAY NIGHT THROUGH TUESDAY. A FEW STORMS MAY BE SEVERE
FROM TIME TO TIME AND HEAVY RAIN IS POSSIBLE WITH THE STRONGEST
STORMS. LARGE HAIL AND DAMAGING WIND WOULD BE THE MAIN THREATS
WITH ANY STORM THAT BECOMES SEVERE. IT IS TOO EARLY TO DETERMINE
SEVERE THREATS WITH THE STORMS LATER THIS WEEKEND AND NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY IS NOT ANTICIPATED AT THIS TIME.

IAZ007-016-017-025>028-035>039-044>050-057>062-070>075-081>086-
092>097-091015-
WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
515 AM CDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 20.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS MORNING AND A
CHANCE FOR ADDITIONAL THUNDERSTORMS LATER THIS AFTERNOON.
THUNDERSTORMS ARE LIKELY ACROSS LOCATIONS SOUTH OF INTERSTATE 80 TONIGHT.
THE STORMS THIS AFTERNOON AND TONIGHT MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WIND THE MAIN THREATS.  HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE PERIODS OF THUNDERSTORMS THROUGH FRIDAY
NIGHT...ESPECIALLY SOUTH OF INTERSTATE 80. ADDITIONAL STORMS ARE
EXPECTED SUNDAY NIGHT THROUGH MONDAY. SOME STORMS THROUGH FRIDAY NIGHT
WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREAT.
HEAVY RAINFALL IS ALSO POSSIBLE. ADDITIONAL STORMS ARE POSSIBLE
SUNDAY NIGHT THROUGH MONDAY NIGHT. IT IS TOO EARLY TO DETERMINE
THE SEVERE THREAT FOR STORMS LATER THIS WEEKEND AND NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

FAB

In the hours before

Special weather statement, Jun 8, 5:48 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
648 AM CDT WED JUN 8 2011

IAZ062-081400-
POWESHIEK-
INCLUDING THE CITY OF...GRINNELL
648 AM CDT WED JUN 8 2011

...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS POSSIBLE...

A STRONG THUNDERSTORM NEAR BROOKLYN IN POWESHIEK COUNTY MAY
PRODUCE HAIL UP TO PENNY SIZE AND GUSTY WINDS TO 40 MPH AS IT
MOVES TO THE NORTHEAST AT 35 MPH. A FEW OTHER STRONG THUNDERSTORMS
IN THE SOUTHERN PORTION OF THE COUNTY WILL AFFECT EASTERN
POWESHIEK COUNTY THROUGH 830 AM CDT THIS MORNING.

REV

The radar

The Des Moines radar (KDMX), 32 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

25 hail, 12 heavy rain, 4 thunderstorm wind, 4 flash flood, 2 flood. Local standard time, as filed.

Heavy Rain, Warren

When
June 8, 7:00 AM CST to June 10, 7:00 AM CST
Where
Warren County, 1.7 mi NW of Spring Hill
Reported by
CoCoRaHS
Coordinates
41.441, -93.688

Rainfall total for the past 24 hours was 6.78 inches, with 9.31 over the past 2 days.

Heavy Rain, Polk

When
June 9, 12:00 AM CST to June 10, 12:00 AM CST
Where
Polk County, 0.52 mi E of (Dsm)des Moines Intl
Reported by
ASOS
Coordinates
41.530, -93.660

Rainfall for the last 24 hours at the Des Moines ASOS was 4.53 inches.

Heavy Rain, Polk

When
June 9, 1:14 AM CST to June 10, 1:14 AM CST
Where
Polk County, 0.69 mi N of Grimes
Reported by
Trained Spotter
Coordinates
41.690, -93.800

Rainfall total for 24 hours was 4.15 inches.

Heavy Rain, Polk

When
June 9, 1:15 AM CST to 10:15 PM CST
Where
Polk County, 0.86 mi NE of Windsor Hgts
Reported by
NWS Employee
Coordinates
41.610, -93.710

Event total rainfall in Windsor Heights was 4.61 inches. Soil was saturated with water seeping through basement walls.

Heavy Rain, Marion

When
June 9, 2:12 AM CST to June 10, 2:12 AM CST
Where
Marion County, 0.52 mi E of Swan
Reported by
Mesonet
Coordinates
41.470, -93.310

Rainfall of 5.21 inches for the past 24 hours measured at a river gauge along the Des Moines river.

Heavy Rain, Polk

When
June 9, 2:12 AM CST to June 10, 2:12 AM CST
Where
Polk County, Polk City
Reported by
Mesonet
Coordinates
41.770, -93.720

At the Big Creek Marina 5.01 inches of rain fell in the past 24 hours.

Heavy Rain, Madison

When
June 9, 5:52 AM CST to June 10, 5:52 AM CST
Where
Madison County, 2.59 mi W of Bevington
Reported by
Trained Spotter
Coordinates
41.370, -93.850

Rainfall total for the 24 hour period was 6.70 inches.

Heavy Rain, Warren

When
June 9, 6:00 AM CST to June 10, 6:00 AM CST
Where
Warren County, 2.19 mi ENE of Lacona
Reported by
COOP Observer
Coordinates
41.210, -93.340

Rainfall over the past 24 hours.

Heavy Rain, Marion

When
June 9, 6:04 AM CST to June 10, 6:04 AM CST
Where
Marion County, 2.08 mi SE of Pella Muni Arpt
Reported by
COOP Observer
Coordinates
41.380, -92.920

Rainfall total for the 24 hour period was 4.77 inches.

Heavy Rain, Marion

When
June 9, 7:28 AM CST to June 10, 7:28 AM CST
Where
Marion County, 0.86 mi NW of Knoxville
Reported by
COOP Observer
Coordinates
41.330, -93.110

Rainfall for the 24 hour period was 5.46 inches.

Heavy Rain, Warren

When
June 9, 2:00 PM CST to June 10, 2:44 AM CST
Where
Warren County, 0.69 mi S of St Marys
Reported by
Trained Spotter
Coordinates
41.310, -93.730

Rainfall since 1400 CST Thursday was 5.40 inches.

Hail, Davis

When
June 9, 3:50 PM CST
Where
Davis County, 2.21 mi ENE of Mark
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.660, -92.540

Thunderstorm Wind, Palo Alto

When
June 9, 5:12 PM CST
Where
Palo Alto County, 0.78 mi ESE of Ayrshire
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.025, -94.836

Trees were down south of Ayrshire on 380th Ave at 430th and 460th.

Thunderstorm Wind, Kossuth

When
June 9, 6:10 PM CST
Where
Kossuth County, Algona
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.070, -94.230

Downed trees in the city blocking a road. One tree was 2 feet in diameter.

Hail, Polk

When
June 9, 7:18 PM CST
Where
Polk County, 0.52 mi E of (Dsm)des Moines Intl
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.530, -93.660

Hail, Warren

When
June 9, 7:23 PM CST
Where
Warren County, 2.59 mi NE of Norwalk
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Public
Coordinates
41.510, -93.650

Hail, Polk

When
June 9, 7:25 PM CST
Where
Polk County, 1.38 mi S of Des Moines
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.580, -93.620

Northern side of downtown Des Moines.

Hail, Polk

When
June 9, 7:26 PM CST
Where
Polk County, 1.38 mi S of Capitol Hgts
Measured
1.75 in hail
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
41.600, -93.550

Hail, Polk

When
June 9, 7:30 PM CST
Where
Polk County, 1.57 mi W of Norwoodville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.650, -93.600

Marble to nickel size hail on Interstate 80.

Hail, Polk

When
June 9, 7:35 PM CST
Where
Polk County, 1.55 mi W of Capitol Hgts
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.620, -93.580

Hail, Polk

When
June 9, 7:45 PM CST
Where
Polk County, 1.24 mi NE of Youngstown
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$5,000
Reported by
Broadcast Media
Coordinates
41.590, -93.510

Relayed by dsmweather.com.

Hail, Polk

When
June 9, 7:46 PM CST
Where
Polk County, 0.86 mi SE of Ankeny
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Amateur Radio
Coordinates
41.720, -93.610

Hail, Story

When
June 9, 7:55 PM CST
Where
Story County, 0.86 mi SE of Ames Arpt
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.990, -93.610

Hail, Story

When
June 9, 7:56 PM CST
Where
Story County, 2.54 mi ENE of Ames Arpt
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.008, -93.572

At the intersection of Interstate 35 and US Highway 30.

Flash Flood, Polk

When
June 9, 8:04 PM CST to June 10, 1:35 AM CST
Where
Polk County, 0.73 mi S of Youngstown to 0.81 mi S of Youngstown
Cause
Heavy Rain
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
41.570, -93.533

Four feet of water covering Vandalia Rd and SE 42nd Street.

Hail, Marshall

When
June 9, 8:10 PM CST
Where
Marshall County, State Center
Measured
1.75 in hail
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.020, -93.170

Hail, Marshall

When
June 9, 8:11 PM CST
Where
Marshall County, State Center
Measured
1.75 in hail
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.020, -93.170

Hail, Polk

When
June 9, 8:17 PM CST
Where
Polk County, 1.03 mi W of Oralabor
Measured
1.5 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
CoCoRaHS
Coordinates
41.730, -93.650

Average size of hail was 1.25 inches with minor tree damage.

Hail, Polk

When
June 9, 8:19 PM CST
Where
Polk County, 0.86 mi SE of Ankeny
Measured
1 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.720, -93.610

Hail, Polk

When
June 9, 8:20 PM CST
Where
Polk County, 0.86 mi SE of Ankeny
Measured
1 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.720, -93.610

Thunderstorm Wind, Jasper

When
June 9, 8:20 PM CST
Where
Jasper County, Newton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.700, -93.050

Tree damage occurred in the town of Newton.

Hail, Polk

When
June 9, 8:22 PM CST
Where
Polk County, 0.86 mi SE of Ankeny
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
NWS Employee
Coordinates
41.720, -93.610

Hail, Polk

When
June 9, 8:23 PM CST
Where
Polk County, 2.48 mi SW of Elkhart
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.760, -93.570

Hail, Polk

When
June 9, 8:24 PM CST
Where
Polk County, 0.86 mi SE of Ankeny
Measured
1 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
NWS Employee
Coordinates
41.720, -93.610

Thunderstorm Wind, Story

When
June 9, 8:45 PM CST
Where
Story County, Roland
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.170, -93.500

A 3 foot diameter tree was down across the road.

Hail, Warren

When
June 9, 9:12 PM CST
Where
Warren County, 0.69 mi S of Indianola
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
41.360, -93.570

Hail, Warren

When
June 9, 9:15 PM CST
Where
Warren County, 1.25 mi WNW of Indianola
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.380, -93.590

Mostly half dollar size hail with a few golf ball stones.

Hail, Warren

When
June 9, 9:16 PM CST
Where
Warren County, 0.69 mi S of Indianola
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.360, -93.570

Hail, Warren

When
June 9, 9:18 PM CST
Where
Warren County, 0.86 mi NE of Beech
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Amateur Radio
Coordinates
41.390, -93.520

Quarter to half dollar size hail.

Hail, Marion

When
June 9, 9:52 PM CST
Where
Marion County, 0.69 mi N of Pleasantville
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
41.390, -93.270

Hail, Marion

When
June 9, 9:56 PM CST
Where
Marion County, 0.69 mi N of Pleasantville
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Public
Coordinates
41.390, -93.270

Public also reported heavy rainfall.

Heavy Rain, Warren

When
June 9, 10:00 PM CST to June 10, 7:25 AM CST
Where
Warren County, 1.7 mi WSW of Summerset
Reported by
Public
Coordinates
41.420, -93.580

Public reported 4.25 inches of rain since 2200 CST last evening. Some roads are being affected by water.

Flash Flood, Marion

When
June 9, 11:54 PM CST to June 10, 4:00 AM CST
Where
Marion County, Knoxville to 1.31 mi SSE of Knoxville
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.320, -93.100

EM reported several streets flooding with 8 to 10 inches of flowing water.

Flash Flood, Warren

When
June 10, 12:31 AM CST to 4:00 AM CST
Where
Warren County, 0.89 mi SW of Norwalk to 0.27 mi ESE of Norwalk
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.473, -93.694

Eight to 10 inches of water flowing rapidly across lawns.

Flash Flood, Marion

When
June 10, 3:32 AM CST to 7:30 AM CST
Where
Marion County, 2.77 mi NE of Pella to 4.12 mi NE of Pella
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.453, -92.899

Thunder Creek over 240th Pl with the road closed due to the water. Deputy reported it looked like white water rapids.

Flood, Warren

When
June 10, 4:22 AM CST to June 11, 4:00 AM CST
Where
Warren County, 1.22 mi WSW of Hartford to 3.92 mi NW of Hartford
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$250,000
Reported by
Department of Highways
Coordinates
41.465, -93.442

Water over Highway 5 between County Roads S31 and S23 reported by the IDOT.

Flood, Mahaska

When
June 10, 5:45 AM CST to June 11, 8:30 AM CST
Where
Mahaska County, 1.7 mi ESE of Evans to 1.57 mi E of Beacon
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$100,000
Reported by
Department of Highways
Coordinates
41.290, -92.700

Highway 92 was closed due to high water between County Highway T25 and Highway 163.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298179, 297921, 297920, 297925, 297922, 297923, 298174, 298178, 298175, 298176, 297926, 297928, 297910, 297914, 297929, 297930, 297931, 297946, 297932, 297933, 297936, 297934, 297935, 297939, 297957, 297941, 297947, 297945, 297942, 297943, 309493, 297937, 297938, 297944, 297915, 297948, 297950, 297949, 297953, 297954, and more.